Format

Send to

Choose Destination
Can J Neurol Sci. 2011 Nov;38(6):863-8.

Aspirin treatment increases the risk of cerebral microbleeds.

Author information

1
Department of Imaging, Beijing Tiantan Hospital Affiliated to Capital Medical University, Beijing, China.

Abstract

BACKGROUND:

The objective of the study was to determine the frequency of cerebral microbleeds (CMBs) by using phasesensitive imaging in patients with previous transient ischemic attack (TIA) or stroke who were receiving aspirin treatment.

METHODS:

We retrospectively analyzed 300 outpatients with ischemic cerebrovascular disease: 150 had been receiving aspirin treatment for >1 year (patients), and 150 controls had not previously received aspirin. Cerebral microbleeds were defined by a trained observer (blinded to clinical details) according to results of T2-weighted, T1-weighted, diffusion-weighted, and phase-sensitive magnetic resonance imaging (MRI). Numerous vascular risk factors including white matter hyperintensity (WMH), duration of aspirin treatment, age, hypertension or diabetes mellitus were investigated for a possible association with the presence of CMBs in the two groups.

RESULTS:

The frequency of CMBs (60/150 (40%) vs 18/150 (12%); odds ratio 4.899, p <0.0001) and intracerebral hemorrhage (ICH)(42/150 (28%) vs 2/150 (1%); odds ratio 28.778, p <0.0001) were significantly higher in the patients than in the controls. Among patients, those using aspirin for >5 years(42/68 (62%) showed a higher frequency of CMBs than those receiving aspirin for ≤ 5 years(18/82 (22%); odds ratio 5.744, p<0.0001). WMH (p=0.020/0.030, 0.007/0.000) age (p=0.007/0.000) and hypertension (p=0.000/0.033), in patients and controls respectively, were each associated with CMBs.

CONCLUSIONS:

There was a clear impact of aspirin treatment on CMBs associated with intracerebral hemorrhage in Chinese patients. The frequency of CMBs and hemorrhagic complications was higher in patients treated with long-term aspirin.

PMID:
22030424
DOI:
10.1017/s0317167100012440
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Cambridge University Press
Loading ...
Support Center